Florida, 2012

Tornado and Hail in Florida, April 21, 2012

April 21, 2012 · NWS TAE · 5 events in 5 counties and zones

A deep upper level trough affected the area, but severe weather was only isolated across the area due to relatively weak wind shear. This trough also advected significant amounts of moisture into the area, resulting in an isolated pocket of heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A deep upper level trough affected the area, but severe weather was only isolated across the area due to relatively weak wind shear. This trough also advected significant amounts of moisture into the area, resulting in an isolated pocket of heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 20, 7:23 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Apr 20, 7:23 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
923 PM EDT Fri Apr 20 2012

.DISCUSSION...
The 00 UTC regional surface analysis showed a cold front from
northeast MS to the northwest Gulf of Mexico, and a weak trough
over the eastern Gulf. Vapor imagery and upper air data showed a
digging, positive-tilted trough rapidly approaching our region
from the west. This system is forecast to bring us some much-
needed rain this weekend, especially Saturday afternoon and
evening. However, some storms have already developed in the
northeast Gulf, and more are likely to develop and perhaps reach
the FL Big Bend by Saturday morning.

&&

.AVIATION...
VFR conditions will prevail through most of the overnight hours,
although a brief period of MVFR conditions are possible around dawn
at most sites. The airmass will moisten quickly on Saturday with the
approach of a low pressure system. Rain is expected to develop by
the early afternoon hours across KTLH, KECP, and KVLD with some
thunder also possible. The low is expected to track far enough south
to keep the significant rain mainly south of KDHN and KABY, although
some shower activity is possible.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...Fire Weather Watch from Sunday afternoon through Sunday evening
     for Calhoun-Central Walton-Coastal Bay-Gadsden-Holmes-
     Inland Bay-Inland Walton-Jackson-Liberty-South Walton-
     Washington.

GM...None.

&&

AVIATION...Van Dyke
REST OF DISCUSSION...Fournier
Hazardous weather outlook, Apr 20, 7:30 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
930 PM EDT FRI APR 20 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-220130-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
930 PM EDT FRI APR 20 2012 /830 PM CDT FRI APR 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...
ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP LATE TONIGHT OR
EARLY SATURDAY MORNING...BUT THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

LOW PRESSURE WILL DEVELOP THIS WEEKEND...FIRST OVER THE GULF OF
MEXICO AND THEN CONTINUING UP THE ATLANTIC COAST ON SUNDAY. THIS
WILL SPREAD AREAS OF RAIN AND A FEW THUNDERSTORMS OVER THE
FORECAST AREA ON SATURDAY. THE CHANCES OF SEVERE WEATHER AND
FLOODING APPEAR LOW AT THIS TIME...BUT SOME BENEFICIAL RAIN IS
POSSIBLE WITH MUCH OF THE FORECAST AREA STILL EXPERIENCING DROUGHT
CONDITIONS. GUSTY NORTHWEST WINDS ARE LIKELY TO DEVELOP IN THE
WAKE OF THE LOW ON SUNDAY...WHICH COULD PROMPT ADVISORIES OVER
LAND AND MARINE AREAS. A FEW GALE FORCE GUSTS WILL BE POSSIBLE
OVER THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER/LAMERS

The radar

The Eglin Afb radar (KEVX), 10 km away, was scanning. The volume nearest the first event began at 05:55 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 tornado, 1 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Heavy Rain, Walton

When
April 21, 12:00 AM CST to 7:15 PM CST
Where
Walton County, 5.12 mi ESE of Rock Hill
Reported by
Mesonet
Coordinates
30.563, -86.030

A storm total rainfall of 3.68 inches was measured through 8:15 PM CDT from the Northwest Florida Water Management District rain gauge located at First American Well #47 in Walton County.

Tornado, Franklin

When
April 21, 9:16 AM EST to 9:17 AM EST
Where
Franklin County, 5.07 mi S of Royal Bluff to 5.06 mi S of Royal Bluff
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Public
Coordinates
29.717, -84.745

Twin waterspouts were observed and photographed by the public a couple hundred yards off of St. George Island State Park. The witness stated that one of them made it to the beach and kicked up some sand before dissipating, resulting in a very brief tornado. No damage occurred.

Hail, Taylor

When
April 21, 12:25 PM EST
Where
Taylor County, Shady Grove
Measured
0.88 in hail
Reported by
Public
Coordinates
30.280, -83.630

Penny to nickel sized hail was reported on Highway 221.

Thunderstorm Wind, Wakulla

When
April 21, 1:14 PM EST to 1:15 PM EST
Where
Wakulla County, 2.28 mi SSW of Crawfordville to 0.82 mi SSW of Crawfordville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.139, -84.384

Trees were leaning on power lines on both Greenlin Villa Road and Council Moore Road. Monetary damage was estimated.

Lightning, Leon

When
April 21, 3:15 PM EST
Where
Leon County, 0.71 mi NW of Fsu Doak Campbell Stadium
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
30.438, -84.308

Lightning started a house fire at the 300 Block of Hayden Road just west of Doak Campbell Stadium. The media stated that damage was estimated at $1,500.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyThe tornado archive for Florida, 2012Warnings in Florida, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368411, 368408, 368410, 368412, 368409.